Journal of Combinatorial Optimization

, Volume 31, Issue 4, pp 1383–1398 | Cite as

On judicious partitions of graphs

Article

Abstract

Let \(k, m\) be positive integers, let \(G\) be a graph with \(m\) edges, and let \(h(m)=\sqrt{2m+\frac{1}{4}}-\frac{1}{2}\). Bollobás and Scott asked whether \(G\) admits a \(k\)-partition \(V_{1}, V_{2}, \ldots , V_{k}\) such that \(\max _{1\le i\le k} \{e(V_{i})\}\le \frac{m}{k^2}+\frac{k-1}{2k^2}h(m)\) and \(e(V_1, \ldots , V_k)\ge {k-1\over k} m +{k-1\over 2k}h(m) -\frac{(k-2)^{2}}{8k}\). In this paper, we present a positive answer to this problem on the graphs with large number of edges and small number of vertices with degrees being multiples of \(k\). Particularly, if \(d\) is not a multiple of \(k\) and \(G\) is \(d\)-regular with \(m\ge {9\over 128}k^4(k-2)^2\), then \(G\) admits a \(k\)-partition as desired. We also improve an earlier result by showing that \(G\) admits a partition \(V_{1}, V_{2}, \ldots , V_{k}\) such that \(e(V_{1},V_{2},\ldots ,V_{k})\ge \frac{k-1}{k}m+\frac{k-1}{2k}h(m)-\frac{(k-2)^{2}}{2(k-1)}\) and \(\max _{1\le i\le k}\{e(V_{i})\}\le \frac{m}{k^{2}}+\frac{k-1}{2k^{2}}h(m)\).

Keywords

Graph Partition Judicious 

Mathematics Subject Classification

05C35 05C75 

References

  1. 1.
    Bollobás B, Scott AD (1999) Exact bounds for judicious partitions of graphs. Combinatorica 19:473–486Google Scholar
  2. 2.
    Bollobás B, Scott AD (2002) Better bounds for Max Cut. In: Contemporary combinatorics. Bolyai Society Mathematical Studies vol 10, pp 185–246Google Scholar
  3. 3.
    Bollobás B, Scott AD (2002) Problems and results on judicious partitions. Random Struct Algorithms 21:414–430MathSciNetCrossRefMATHGoogle Scholar
  4. 4.
    Edwards CS (1973) Some extremal properties of bipartite graphs. Canadian J Math 25:475–485CrossRefMATHGoogle Scholar
  5. 5.
    Edwards CS (1975) An improved lower bound for the number of edges in a largest bipartite subgraph. In: Proceedings of the 2nd Czechoslovak Symposium on Graph Theory, Prague 167–181Google Scholar
  6. 6.
    Fan G, Hou J, Zeng Q (2014) A bound for judicious \(k\)-partitions of graphs. Discret Appl Math. doi:10.1016/j.dam.2014.07.002
  7. 7.
    Lee C, Loh PS, Sudakov B (2013) Bisections of graphs. J Combin Theory Ser B 103:599–629MathSciNetCrossRefMATHGoogle Scholar
  8. 8.
    Li H, Liang Y, Liu M, Xu B (2014) On minimum balanced bipartitions of triangle-free graphs. J Comb Optim 27:557–566MathSciNetCrossRefMATHGoogle Scholar
  9. 9.
    Scott AD (2005) Judicious partitions and related problems, In: Surveys in Combinatorics, London Mathematical Society Lecture Notes 327, Cambridge University Press, pp 95–117Google Scholar
  10. 10.
    Shahrokhi F, Székely LA (1994) The complexity of the bottleneck graph bipartition problem. J Comb Math Comb Compt 15:221–226MathSciNetMATHGoogle Scholar
  11. 11.
    Xu B, Yan J, Yu X (2010) A note on balanced bipartitions. Discret Math 310:2613–2617MathSciNetCrossRefMATHGoogle Scholar
  12. 12.
    Xu B, Yu X (2009) Judicious \(k\)-partition of graphs. J Combin Theory Ser B 99:324–337MathSciNetCrossRefMATHGoogle Scholar
  13. 13.
    Xu B, Yu X (2011) Better bounds for \(k\)-partitions of graphs. Comb Probab Comput 20:631–640MathSciNetCrossRefMATHGoogle Scholar
  14. 14.
    Xu B, Yu X (2014) On judicious bisections of graphs. J Combin Theory B 106:30–69MathSciNetCrossRefMATHGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2015

Authors and Affiliations

  1. 1.Institute of Mathematics, School of Mathematical ScienceNanjing Normal UniversityNanjingChina
  2. 2.Department of Applied MathematicsSouth China Agricultural UniversityGuangzhouChina

Personalised recommendations